Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, tacrine may prevent your body from processing theophyllines properly.
What might happen:
Your blood levels of theophyllines may increase and cause toxic effects.
What you should do about this interaction:
If you experience fast or irregular heartbeat, loss of appetite, diarrhea, trouble sleeping, restlessness, headache, extreme thirst, nervousness, vomiting, mental or mood changes, fever, increased sweating, or seizures, contact your doctor. It may be necessary to check your blood levels more often or adjust the dose of your theophyllines.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Cognex (tacrine) US prescribing information. Parke-Davis July, 1996.
2.de Vries TM, Siedlik P, Smithers JA, Brown RR, Reece PA, Posvar EL, Sedman AJ, Koup JR, Forgue ST. Effect of multiple-dose tacrine administration on single-dose pharmacokinetics of digoxin, diazepam, and theophylline. Pharm Res 1993;10(10):S-333.